Illinois, 2004Damaging Wind and Lightning Strike in Illinois, July 5, 2004
July 5, 2004 · NWS DVN · 3 events in 3 counties and zones
Thunderstorms developed in the warm sector of a storm system during the afternoon hours. The storms organized into a squall line, supported by a strong low level jet, and raced east.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the warm sector of a storm system during the afternoon hours. The storms organized into a squall line, supported by a strong low level jet, and raced east. Due to already wet antecedent conditions across Eastern Iowa, flash flooding again occurred in areas that had been hit hard from flooding in late May and June. The squall line bowed out as it moved across Henry County Illinois causing isolated wind damage. East Southeast of Stanley, Iowa, several people had to be rescued by boat after Buffalo Creek surrounded a house with high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:44 PM CST, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 5, 2:44 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT MON JUL 5 2004
.SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT
EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR
DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA. A FETCH OFF
LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE
INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD
WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS
APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS
HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT
AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST
ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500
ACROSS THE SOUTHERN HALF.
&&
.SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT
DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND
ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST.
THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS
EVENING. HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE
SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES
EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES
PUT OUT BY AFTERNOON CONVECTION. A VIGOROUS VORT MAX WILL LIFT
NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA
NORTHWEST HALF. VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA
AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY
AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS
OR THUNDERSTORMS.
&&
.LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY
500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING. AFTER
THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A
SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE. PRECIP CHANCES WILL
INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE
FA IN THE SUNDAY TIME FRAME.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
REA
Hazardous weather outlook, Jul 5, 4:40 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT MON JUL 5 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
540 AM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE
WEATHER IS EXPECTED.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO
QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK
AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE
EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS
LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS
HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE
TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY
DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST
RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS
OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE
INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS
INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON...
BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY
RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE
FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM
SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE
AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING
AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY
AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS
AND SMALL HAIL. LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE
ALONG AND NORTH OF INTERSTATE 80.
MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE
REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN
THE QUAD CITIES.
05/ERVIN
In the hours before
Local storm report, Jul 5, 5:26 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 1 S STANLEY 42.64N 91.81W
07/05/2004 BUCHANAN IA EMERGENCY MNGR
WEST BRANCH BUFFALO CREEK IS OUT OF ITS BANKS...COVERING
COUNTY ROADS C57 AND W33. BOTH ROADS ARE CLOSED.
&&
WELocal storm report, Jul 5, 5:50 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD 5 S STANLEY 42.57N 91.81W
07/05/2004 BUCHANAN IA EMERGENCY MNGR
BUFFALO CREEK CONTINUING TO RISE, NUMEROUS ROADS CLOSED
ALONG THE CREEK BETWEEN STANLEY AND WINTHROP. PINE CREEK
ALSO RISING RAPIDLY.
&&
WELocal storm report, Jul 5, 6:31 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN IOWA CITY 41.66N 91.54W
07/05/2004 0.00 INCH JOHNSON IA TRAINED SPOTTER
1.25 INCHES OF RAIN ON RUNDELL STREET IN LAST 25 MINUTES.
&&
WELocal storm report, Jul 5, 6:39 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0728 PM HEAVY RAIN 5 SE NOBLE 41.11N 91.56W
07/05/2004 1.00 INCH HENRY IA TRAINED SPOTTER
1 INCH IN 30 MINUTES.
&&
WELocal storm report, Jul 5, 7:15 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 4 W HAMLET 41.32N 90.81W
07/05/2004 50 MPH MERCER IL LAW ENFORCEMENT
50 MPH WINDS WITH LEADING EDGE OF STORMS.
&&
WELocal storm report, Jul 5, 7:28 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM HEAVY RAIN STANLEY 42.64N 91.81W
07/05/2004 6.38 INCH BUCHANAN IA CO-OP OBSERVER
6.38 INCHES OF RAIN SINCE 730AM CDT.
&&
WEEvent by event
1 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Henry
- When
- July 5, 7:48 PM CST to 7:53 PM CST
- Where
- Henry County, Geneseo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.450, -90.150
Large branch down causing damage to a house
Funnel Cloud, Whiteside
- When
- July 5, 8:24 PM CST to 8:26 PM CST
- Where
- Whiteside County, 2 mi W of Tampico
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Lightning, McDonough
- When
- July 5, 8:53 PM CST
- Where
- McDonough County, Bushnell
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418406, 5418407, 5418408.